Thunderstorm Wind, Phillips
- When
- August 19, 11:55 PM MST
- Where
- Phillips County, Manning Corral Raws
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.700, -108.480
This report was taken from the Manning Corral RAWS site.
A cold front in central Montana initiated a line of thunderstorms during the afternoon. These storms diminished in strength as they moved east by early evening, however one storm managed to produce severe winds as it encountered a very dry air mass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GGW wrote it up.
A cold front in central Montana initiated a line of thunderstorms during the afternoon. These storms diminished in strength as they moved east by early evening, however one storm managed to produce severe winds as it encountered a very dry air mass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 19, 7:50 PM MST, 4 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GLASGOW MT 850 PM MDT TUE AUG 19 2008 .SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH THURSDAY... SORT OF AN ACTIVE EVENING AS GUST FRONT HOLDING TOGETHER MORE THAN 50 MILES OUT AHEAD OF THUNDERSTORMS...NOW MOVING THROUGH VALLEY COUNTY. NOWCASTS HAVE BEEN COVERING THIS WELL AND FORECAST PACKAGE THAT WAS UPDATED AT 6 PM WAS UPDATED AGAIN. REPORTS FROM PUBLIC IS CONFIRMING ABOUT 10-15 MINUTES OF WIND GUSTING TO 40 MPH AND REDUCING VISIBILITIES IN BLOWING DUST (REF: 9W SACO AT 750 PM). OTHERWISE...NOT EXPECTING ANYTHING MORE THAN A FEW DROPS OF RAIN BEHIND THE GUST FRONT WITH IMPRESSIVE INVERTED-V SOUNDINGS. REST OF FORECAST APPEARS TO BE IN GOOD SHAPE. JAMBA PREVIOUS DISCUSSION... UPPER RIDGE CONTINUES TO MOVE EAST LEAVING THE FORECAST AREA UNDER A SOUTHWESTERLY FLOW. AN UPPER TROUGH OUT OF THE GULF OF ALASKA MOVES INTO THE PACIFIC NORTHWEST LATE WEDNESDAY. THE TROUGH/VORTEX THEN SWEEPS ACROSS THE SOUTHERN CANADIAN PRAIRIE THURSDAY. AN ASSOCIATED COLD FRONT WILL GENERATE SHOWERS AND WIND. A SHORTWAVE TRAVELING OVER THE ROCKIES TODAY WILL SEND A COLD FRONT ACROSS CENTRAL MONTANA...WHICH WILL MOVE INTO WESTERN ZONES THIS EVENING. THIS WILL INITIATE ISOLATED THUNDERSTORMS OVER CENTRAL MT WHICH SHOULD FADE OUT BEFORE THEY REACH THE WESTERN ZONES. HOWEVER WILL MAINTAIN SMALL POPS IN WESTERN GRIDS FOR THE ISOLATED STORMS THAT SLIPS THROUGH. COOLER AIR BEHIND THE FRONT ON WEDNESDAY WILL DROP MAXIMUM TEMPERATURES OVER WESTERN ZONES SEVERAL DEGREES FROM TUESDAY. THE UPPER TROUGH MOVING INTO THE NORTHWEST SENDS A WEAK COLD FRONT INTO THE WESTERN ZONES WEDNESDAY EVENING INITIATING ISOLATED SHOWERS AND THUNDER. THE MAIN COLD FRONT COMES THROUGH AREA THURSDAY OUT AHEAD OF THE UPPER TROUGH. NE MT CAPE VALUES ARE RATHER LOW FOR THIS SYSTEM SO DO NOT EXPECT A LARGE SEVERE OUTBREAK AT THIS TIME. HOWEVER SYSTEM WILL HAVE SOME MOISTURE AVAILABLE. SO SHOULD SEE SOME SHOWERS WITH THESE STORMS. NORTHWEST WINDS BEHIND THE FRONT WILL STEP UP THURSDAY AFTERNOON AS THE SURFACE TROUGH SHIFTS INTO NORTH DAKOTA INCREASING THE PRESSURE GRADIENT. SCT .LONG TERM...THURSDAY NIGHT THROUGH TUESDAY... UPPER TROUGH AND COLD FRONT CROSS THE AREA THURSDAY NIGHT. 100KT JET ROUNDS THE BASE OF THE TROUGH AS IT CROSSES THE AREA ALONG WITH A BAND OF FRONTOGENESIS...SO DEFINITELY SOME DYNAMIC LIFT WITH THIS SYSTEM. RAIN WILL LIKELY DEVELOP INTO A BANDED FEATURE BEHIND THE FRONT. MOST OF THE INSTABILITY IS INTO NORTH DAKOTA AT THIS POINT. THEREFORE...CONFIDENCE IN THUNDERSTORMS IS WANING...ALTHOUGH SOME EMBEDDED CONVECTIVE ELEMENTS ARE POSSIBLE. UPPER TROUGH LIFTS NORTHEAST ON FRIDAY LEAVING THE AREA IN CYCLONIC NORTHWEST FLOW ALOFT. THIS SHOULD COMBINE WITH STEEP LOW LEVEL LAPSE RATES AND RESIDUAL MOISTURE TO CREATE PLENTY OF CUMULUS AND ISOLATED RAIN SHOWERS. FRIDAY ALSO APPEARS VERY WINDY AS 850MB WIND SPEEDS ARE ON THE ORDER OF 25 TO 30KT OUT OF THE NORTHWEST. UPPER RIDGING THEN QUICKLY COMMENCES AND CONTINUES THROUGH THE WEEKEND. 12Z GFS AND ECMWF BOTH BRING A WEAK MOISTURE STARVED SHORTWAVE THROUGH THE RIDGE SUNDAY. BY TUESDAY ANOTHER STRONG PACIFIC TROUGH AND COLD FRONT AFFECT THE AREA. 12Z ECMWF AND GFS HAVE SHOWN MUCH IMPROVED AGREEMENT WITH THIS SYSTEM THAN 24 HOURS AGO WHEN THE ECWMF WAS 48 HOURS SLOWER WITH THIS WAVE. OVERALL LONG TERM PACKAGE WAS IN GOOD SHAPE. ONLY A FEW CHANGES FOR COORDINATION PURPOSES. AJZ PREVIOUS LONG TERM DISCUSSION... UPPER TROUGH EARLY IN THE PERIOD...THEN AN UPPER RIDGE...FOLLOWED BY ANOTHER UPPER TROUGH. WINDY WEATHER WITH MODERATELY STRONG COOL ADVECTION THUR NIGHT WITH THE UPPER TROUGH PASSAGE CAUSING SCATTERED THUNDERSTORMS. UPPER TOUGH INFLUENCE STILL FOR FRIDAY FOR SIGHT CHANCE POPS. THICKNESSES FALL TO AROUND 555 DM COMBINING WITH QUITE A BIT OF CLOUD COVER AND MODERATELY STRONG NW WINDS TO HOLD HIGHS TO THE LOWER 70S. UPPER RIDGING BRINGING DRY WEATHER AND A WARMING TREND FOR THE WEEKEND. HOT TEMPS SHOULD RETURN SUN AND MON AS THICKNESSES CLIMB AT LEAST TO THE UPPER 570S...AND 850 MB TEMPS CLIMB WELL ABOVE 25C. THERE HAVE BEEN LARGE DIFFERENCES BETWEEN THE GFS AND ECMWF THE PAST FEW RUNS VERY LATE IN THE PERIOD. GFS IS CONSISTENT AND WITH ALL ENSEMBLES IN HAVING A COLD FRONT FOLLOWED BY UPPER TROUGH PASSAGE MON NIGHT AND TUE. EARLIER ECMWF WAS A MUCH MORE AMPLIFIED PATTERN AND BUILDS A STRONG CLOSED UPPER HIGH NORTHWARD INTO THE N PLAINS DURING THIS TIME. DGEX WENT BOTH WAYS OF LATE...AND NOGAPS LOOKED MORE LIKE THE 12Z ECMWF. HAVE BEEN PREFERRING THE GFS MORE OFTEN LATELY...ESPECIALLY IN VIEW OF THE BETTER-DEVELOPED THAN NORMAL JETSTREAM THIS SUMMER. THE LATEST ECMWF HAS COME AROUND MUCH MORE TO THE GFS ON THIS. THEREFORE WILL ADD CLIMO-TYPE POPS FOR 3 PERIODS WITH THE UPPER TROUGH AND COLD FRONT THAT ARE STILL BEYOND DAY 7 AT THIS TIME. HAVE RAISED HIGHS MON HIGHER THAN MOS AS WE CONSISTENTLY HAVE BEEN GETTING INTO 90S IN THE THERMAL SURFACE TROUGH IN SW FLOW ALOFT...AND S LOW-LEVEL FLOW...JUST AHEAD OF COLD FRONT PASSAGE. SIMONSEN && .AVIATION... A SOUTHEAST WIND OF 10 TO 15KT...WITH GUSTS TO 25KT...WILL CONTINUE INTO THIS EVENING...THEN DIMINISH TO 7 TO 12KT. A WEAK FRONT WILL CROSS THE TAF SITES EARLY WEDNESDAY MORNING...WHICH WILL SWITCH THE WIND TO THE NORTHWEST AT 10 TO 15KT. DECAYING THUNDERSTORMS WITH LOCALLY GUSTY WINDS UP TO 40 KTS WILL APPROACH FROM THE WEST THROUGH THE OVERNIGHT MAINLY AFFECTING GGW AND OLF. AJZ/MCZ && .FIRE WEATHER... RED FLAG WARNING REMAINS IN EFFECT DUE TO MINIMUM RELATIVE HUMIDITIES BELOW 20 PERCENT...WITH AREAS OF GARFIELD AND PETROLEUM COUNTIES AS LOW AS 10 PERCENT. IN ADDITION SOUTH TO SOUTHEAST WIND OF 15 TO 20 MPH WITH HIGHER GUSTS THIS AFTERNOON WILL CONTINUE INTO EARLY EVENING. THEREFORE WILL MAINTAIN RED FLAG WARNING THROUGH 9 PM FOR THE ENTIRE FORECAST AREA. SCT && .GLASGOW WATCHES/WARNINGS/ADVISORIES... RED FLAG WARNING UNTIL 9 PM MDT THIS EVENING FOR MTZ119-MTZ120- MTZ121-MTZ122. && WEATHER.GOV/GLASGOW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GLASGOW MT 334 AM MDT TUE AUG 19 2008 MTZ016>027-059>062-200900- CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY- DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE- RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS- SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT- 334 AM MDT TUE AUG 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST MONTANA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FROM NOON TO 9 PM TODAY. LOOK FOR RELATIVE HUMIDITIES BETWEEN 10 AND 20 PERCENT THIS AFTERNOON AND EVENING WITH SOUTHEAST WINDS 15 TO 20 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The Glasgow radar (KGGW), 149 km away, was scanning. The volume nearest the first event began at 06:52 UTC.
1 thunderstorm wind. Local standard time, as filed.
This report was taken from the Manning Corral RAWS site.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2008Every state in 2008This day in weather historyWarnings in Montana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120087.